Pennsylvania, 2025Flash Flooding in Pennsylvania, June 14, 2025
June 14, 2025 · NWS PBZ · 7 events in 3 counties and zones
Ample moisture and a near-stationary boundary assisted in the development of slow moving thunderstorms late on June 14th. Precipitable water values exceeding 90% of climatology, which supported efficient rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Ample moisture and a near-stationary boundary assisted in the development of slow moving thunderstorms late on June 14th. Precipitable water values exceeding 90% of climatology, which supported efficient rainfall. Catastrophic flash flooding occurred in portions of Wheeling WV and that complex of storms expanded eastward, dumping 2-3 inches in an hour over portions of Washington county as well. There were several reports of stranded vehicles and flooding around an into some homes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 14, 9:36 AM EST, 1 hour 24 minutes earlier.
Area forecast discussion, Jun 14, 9:36 AM EST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1036 AM EDT Sat Jun 14 2025
.SYNOPSIS...
Near-normal temperatures continue early week with occasional
flash flood and precipitation chances. A flash flood watch is in
effect for the I-80 corridor today through the afternoon.
Temperatures warm up towards the middle of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:
- Morning and early afternoon flash flooding threats will be
confined to the I-80 corridor in a flood watch, while
afternoon chances may be more confined to Pittsburgh and
south.
---------------------------------------------------------------
Surface convergence north of the stationary boundary will
continue as the aforementioned mid-level wave moves up to and
north of Pittsburgh, allowing for rain chances with perhaps a
rumble of thunder through the morning. While HREF maximum rain
rates tend to show a bit lower with this round, approximately
0.5 to 1 in/hr with slightly less instability, coverage may be a
bit more widespread, PWATS will be slightly higher (on the
order of 1.7" to 1.8" (1.78" on the 12Z sounding) or >90th
percentile of climatology. There is at least some training
potential along the boundary as evidenced by morning
observations and radar. This will support a marginal threat of
excessive rainfall conditional on training. This has prompted
the issuance of a flash flood watch through 4pm today for the
I-80 corridor.
How this morning round shapes up may affect how an afternoon
round of storms sets up. Cloud cover and morning rain may keep
temperatures a tad bit cooler and the environment more stable to
the north, but south of Pittsburgh, the airmass may be
uncontaminated with perhaps a fractionally lower low-cloud
fraction. This might be more supportive of thunderstorms with
higher rain rates in near-daily-maximum PWAT air in the
afternoon (1.75 to 1.85). With better surface heating in this
environment, one might expect flash flooding potential
unconditional of training yet again in the afternoon with and
more intense updrafts in efficient warm rain processes through a
deep, saturated column in weak flow. Some CAMs hint at the
highest storm coverage along the east-west axis intersecting
Pittsburgh or just north on a modest thermal gradient. After
collaboration with WPC, this will justify a slight risk for
excessive rainfall over portions of western PA in the afternoon
and evening hours. While coverage and intensity may decrease
after sunset, flash flooding could not be ruled out in training
yet again.
All in all, cloud cover, rain chances, and deep saturation
should keep daytime highs slightly cooler than Friday, and lows
around 5 to 10 degrees above average yet again.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
KEY MESSAGES:
- Continued storm chances with flash flooding potential continue
Sunday and Monday.
----------------------------------------------------------------
By Sunday, the mid-level disturbance and corresponding surface
low will approach the upper Ohio Valley, along for a continued
saturated environment (with PWATS near the 90th percentile),
warm rain processes, and mostly-diurnal storm chances in weak
flow. WPC has increased the flood risk some, particularly for
northern West Virginia (slight risk of excessive rainfall) in
the area where there is currently the highest confidence in the
best moisture and forcing as the low drags east and storm
motion may be a bit slower on the northern fringes of the weak
low. HREF max 1hr precipitation rates are the highest we have
seen seen thus far, up to 2" to 3" an hour in very localized
spots. This threat maximizes between 12pm and 8pm.
Monday chances will depend more the trough departure timing.
Should the trough pull off faster (American, Euro ensembles; 65%
of membership), flooding chances will be lower. Should the
trough be slower (Canadian ensembles; 35% of membership), flood
chances may linger, more confined to northern West Virginia
again on the northwest side of the low.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
KEY MESSAGES:
- A mid-week warmup will be followed by increasing late-week
severe potential.
-------------------------------------------------------------------
By Tuesday and Wednesday, there is some indication of a return
to quasi-zonal flow to even weak ridging, with 80% membership in
clustering suggesting heights between 583dm and 586dm and NBM
highs back into the mid to upper 80s, there is increased
confidence similar heat lingers into at least Thursday at this
point with most ensemble spread encompassed in the 80s.
Beyond that, into Friday and beyond, there is some indication
of troughing with both timing and intensity uncertainty. Though,
in the last 24 hours this has trended slower and weaker,
keeping much of the late week temperature spread in the low to
mid 80s, providing some, but not dramatic relief. We will also
be keeping an eye on severe potential in the transition from
heat to weak troughing, with CIPS and CSU machine learning
showing increasing probabilities into Thursday and Friday.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Light to moderate rain showers and IFR/LIFR restrictions are
ongoing for areas north of I-70 this morning, while farther
south there is no rain and a mix of MVFR/VFR to start the TAF
period. This trend continues through at least mid morning, after
which ceilings should see some minor improvement to MVFR across
much of the area except FKL/DUJ where IFR will linger awhile
longer as a steady band of rain drifting generally west to east
takes its time exiting the area.
Breaks of sun (especially around and south of PIT) during late
morning and afternoon will facilitate deeper mixing. Given the
lack of a thermal capping inversion, even modest heating should
be sufficient to invigorate more robust updrafts by early
afternoon, with tstms possible for a few hours south of I-80.
Although prevailing conditions will favor MVFR during this time,
drastic drops in vsby are possible (30-40% probability) within
the very heavy rain of afternoon storms, as are occasional
breaks to VFR in between bursts of rain/storms.
Deep convection tapers towards sunset with the loss of daytime
heating, though scattered light showers linger through tonight
as cigs/vsbys drop back down to IFR or worse after 03-06z.
Outlook...
Restriction potential with rain will continue into early next
week with little change in pattern as a series of disturbances
crosses the area.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until 4 PM EDT this afternoon for PAZ008-009-015-
016.
OH...None.
WV...None.
&&
SYNOPSIS...Milcarek
NEAR TERM...Milcarek
SHORT TERM...Milcarek
LONG TERM...Milcarek
AVIATION...Cermak/RackleyHazardous weather outlook, Jun 14, 2:55 AM EST, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
355 AM EDT Sat Jun 14 2025
OHZ039>041-048>050-057>059-068-069-PAZ007-013-014-020>022-029-031-
073>078-WVZ001>004-012-021-509>514-150800-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Lawrence-Butler-
Beaver-Allegheny-Armstrong-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
355 AM EDT Sat Jun 14 2025
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
There is a marginal risk of flooding with locally heavy downpours
possible during any thunderstorms that develop this afternoon and
early this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A marginal risk of flooding will continue through the weekend as a
nearly stationary boundary remains over the region, resulting in
multiple rounds of showers and thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ008-009-015-016-150800-
Venango-Forest-Clarion-Jefferson PA-
355 AM EDT Sat Jun 14 2025
...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
This Hazardous Weather Outlook is for northwest Pennsylvania and
western Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A marginal risk of flooding will continue through the weekend as a
nearly stationary boundary remains over the region, resulting in
multiple rounds of showers and thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Flash Flood, Venango
- When
- June 14, 11:00 AM EST to 12:00 PM EST
- Where
- Venango County, 0.74 mi SW of Petroleum Center to 0.09 mi N of Rouseville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 41.514, -79.712
The public reported that Cherrytree Run was out of it's banks and moving over Route 8 at times.
Flash Flood, Washington
- When
- June 14, 8:00 PM EST to 10:00 PM EST
- Where
- Washington County, Gabby Hgts to 0.87 mi SE of Gabby Hgts
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.150, -80.270
Emergency management reported numerous roads flooded around North Franklin township. Creeks out of their banks. 2.00 inches of rain in less than an hour.
Flash Flood, Allegheny
- When
- June 14, 8:20 PM EST to 10:00 PM EST
- Where
- Allegheny County, 0.53 mi W of Rook to 0.26 mi ENE of Woodville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.400, -80.080
A member of the public shared a picture on social media that showed parts of the road near Carnegie under at least 2-3 inches of water. A trained spotter also reported a water rescue in the area.
Flash Flood, Washington
- When
- June 14, 8:24 PM EST to 10:00 PM EST
- Where
- Washington County, 0.47 mi N of Manifold to 0.47 mi SE of Manifold
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- State Official
- Coordinates
- 40.207, -80.220
State official reported a vehicle stranded in flash flooding. A water rescue was ongoing.
Flash Flood, Washington
- When
- June 14, 8:25 PM EST to 10:25 PM EST
- Where
- Washington County, 0.21 mi ENE of Wolfdale to 0.43 mi E of Manifold
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- 911 Call Center
- Coordinates
- 40.181, -80.266
Country 911 center reported vehicles stranded in water, roadway flooding on Route 19, and residential flooding. Also, a member of the public reported a road flooding at the intersection of Jefferson and Wylie Ave.
Flash Flood, Washington
- When
- June 14, 8:25 PM EST to 10:25 PM EST
- Where
- Washington County, 1.29 mi N of Linden to 1.1 mi SSE of Morganza
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 40.249, -80.131
State official reported flooded roads in Peters Township.
Flash Flood, Washington
- When
- June 14, 8:33 PM EST to 10:33 PM EST
- Where
- Washington County, 1.58 mi E of East Washington to 0.45 mi NE of South Strabane
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.180, -80.190
Local fire department reported multiple residents trapped in their homes. Multiple trapped motorists, and flooding occurring at Fire Stations in South Strabane.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in West Virginia, June 14, 20259 deaths · $2.5 million · 3 events
- Excessive Heat in Arizona, June 14 to 15, 20254 deaths · 3 events
- Lightning Strike in Florida, June 14, 20251 death · 1 event
- Hail and Damaging Winds in Georgia, June 14, 2025$76,000 · 1 in hail · 24 events
- Tornado and Flash Flood in Oklahoma, June 14 to 15, 2025$65,000 · EF0 · 27 events
- Flash Flooding and Flooding in Indiana, June 14, 2025$185,000 · 4 events
- Flash Flood and Flood in Oklahoma, June 14, 2025$150,000 · 0.88 in hail · 3 events
- Damaging Winds and Lightning Strike in Alabama, June 14, 2025$62,000 · 52 kt wind · 10 events
- Damaging Winds in Mississippi, June 14, 2025$35,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Montana, June 14 to 15, 20252.5 in hail · 34 events
- Damaging Winds in Virginia, June 14, 2025$21,000 · 56 kt wind · 10 events
- Hail in Colorado, June 14, 20251.75 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278755, 1278743, 1278744, 1278745, 1278746, 1278747, 1278748.